Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 23, NWS Midland/Odessa, TX

November 6, 1996Reagan County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Nov 6, 1996, 7:15 PM CST for Reagan County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 6, 1996, 7:15 PM CST (01:15 UTC)
Expired
Nov 6, 1996, 8:05 PM CST
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 7:43 PM CSTHail 0.88Big Lake, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 070116
TORMAF
TXC383-070205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
715 PM CST WED NOV 6 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 805 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...REAGAN COUNTY
 
AT 713 PM CST...A POSSIBLE TORNADO WAS REPORTED BY THE PUBLIC 10
MILES NORTH OF BIG LAKE OR 9 MILES SOUTHEAST OF STILES MOVING EAST
AT 30 MPH.

THE TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS.

ANOTHER SEVERE THUNDERSTORM IS LOCATED JUST SOUTH OF TEXON MOVING
EAST AT 25 MPH.  THIS STORM WILL MOVE NEAR THE TEXON...BEST...AND
BIG LAKE AREAS.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

$$

MURDOCH/MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Nov 6, 1:52 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 6, 1:52 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
151 PM CST WED NOV 6 1996

19Z LATEST SURFACE ANALYSIS SHOWS QUASI/STATIONARY COLD FRONT
EXTENDING FROM SOUTH OF CDS... TO SOUTH OF LBB... TO SOUTH HOBBS AND
TO NEAR CNM.  DEWPOINTS REMAIN IN THE LOWER TO MID 50S OVER THE
PERMIAN BASIN WITH 60S FARTHER SOUTH.  LATEST WV IMAGERY SHOWS S/W
JUST SOUTH OF THE BORDER OF AZ/NM IN NORTHERN MEXICO CONTINUING TO
MOVE EASTWARD WITH NICE DRY SLOT SHAPING UP OUT AHEAD OF IT.
VISIBLE SHOWING LAYER OF AC/ACCAS OVER PORTION OF TRANS/PECOS
NORTHEASTWARD INTO SOUTH PLAINS.

BELIEVE FRONT WILL CONTINUE TO WAIT FOR AFOREMENTIONED S/W BEFORE
MOVING THROUGH FA.  WITH S/W PROGGED TO MOVE OVER AREA LATER THIS
EVENING LOTS OF UPWARD MOTION EXISTS OVER AREA.  THEREFORE... BELIEVE
POPS WARRANTED FROM PERMIAN BASIN SOUTHWARD WITH GREATEST CHANCES
EAST AND SOUTH OF MAF.  ONLY LIMITING FACTOR WILL BE AVAILABLE
MOISTURE WHICH WILL BE MORE DOMINANT OVER EASTERN AND SOUTHERN
PORTIONS OF FA. REAL FRONT SHOULD PUSH THROUGH MAF BETWEEN 10 PM AND
MIDNIGHT WITH PREFRONTAL PUSHING THROUGH AT THIS TIME.

WILL GO A MIX OF AVN AND NGM THIS TIME AROUND BUT TENDING TOWARDS
COOLER AVN TEMPERATURES AS BELIEVEj GOOD CAA WILL BE ASSOCIATED WITH
THIS FRONT AS SEEN BY TEMPERATURES OVER PANHANDLE WITH 40S AND 50S
PREDOMINANT.

CNM  39/5
MAF  39/20
MRF  35/0
P07  48/30

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:25 PM CSTSevere Thunderstorm WarningMAFReagan50 min
Nov 6, 7:22 PM CSTSevere Thunderstorm WarningMAFPecos28 min
Nov 6, 8:00 PM CSTSevere Thunderstorm WarningMAFTerrell45 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.